Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A Bernoulli toral linked twist map
without positive Lyapunov exponents

Author: Matthew Nicol
Journal: Proc. Amer. Math. Soc. 124 (1996), 1253-1263
MSC (1991): Primary 58F11; Secondary 58F15
MathSciNet review: 1327031
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The presence of positive Lyapunov exponents in a dynamical system is often taken to be equivalent to the chaotic behavior of that system. We construct a Bernoulli toral linked twist map which has positive Lyapunov exponents and local stable and unstable manifolds defined only on a set of measure zero. This is a deterministic dynamical system with the strongest stochastic property, yet it has positive Lyapunov exponents only on a set of measure zero. In fact we show that for any map $g$ in a certain class of piecewise linear Bernoulli toral linked twist maps, given any $\epsilon >0$ there is a Bernoulli toral linked twist map $g'$ with positive Lyapunov exponents defined only on a set of measure zero such that $g'$ is within $\epsilon$ of $g$ in the $\bar{d}$ metric.

References [Enhancements On Off] (What's this?)

  • 1. N. Chernov and C. Haskell, Nonuniformly hyperbolic systems are Bernoulli, Ergodic Theory and Dynamical Systems (to appear).
  • 2. G. Gallavotti and D.S Ornstein, Billiards and Bernoulli schemes, Comm. Math. Phys. 38 (1974), 83--101. MR 50:7480
  • 3. A. Katok, J.M. Strelcyn, F. Ledrappier, and F. Przytycki, Invariant manifolds, entropy and billiards, smooth maps with singularities, Lecture Notes in Math., vol. 1222, Springer-Verlag, 1986. MR 88k:58075
  • 4. C. Liverani and M. Wojtkowski, Ergodicity in Hamiltonian systems (preprint).
  • 5. M. Nicol, Stochastic stability of Bernoulli toral linked twist maps of finite and infinite entropy, Ergodic Theory and Dynamical Systems, (to appear).
  • 6. D. S. Ornstein and B. Weiss. Statistical properties of chaotic systems. Bull. Amer. Math. Soc. (N.S.) 24, 11-116, 1991. MR 91g:58160
  • 7. D. S. Ornstein and B. Weiss. Geodesic flows are Bernoullian. Israel J. Math 14, 184-198, 1973. MR 48:4272
  • 8. F. Przytycki. Ergodicity of total linked twist mappings. Ann. Scient. Ec. Norm. Sup. (4) 16, 345-355, 1983. MR 85k:58051
  • 9. P. Walters. An introduction to ergodic theory, Graduate Texts in Mathematics, Volume 79, Springer Verlag, 1982. MR 84e:28017
  • 10. M. P. Wojtkowski, Invariant families of cones and Lyapunov exponents, Erg. Th. Dyn. Syst. 5 (1985), 145--161. MR 86h:58090

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 58F11, 58F15

Retrieve articles in all journals with MSC (1991): 58F11, 58F15

Additional Information

Matthew Nicol
Affiliation: Department of Mathematics, University of Houston, Houston, Texas 77204-3476 \indent{E-mail address}:
Address at time of publication: Department of Mathematics, UMIST, PO Box 88, Manchester M60 1QD, United Kingdom

Keywords: Lyapunov exponent, linked twist map
Received by editor(s): June 2, 1994
Communicated by: Linda Keen
Article copyright: © Copyright 1996 American Mathematical Society